What antidepressants could be doing to your libido & sex life

Reading time: 2 min

Depression is a common problem affecting more than 350 million people worldwide, with women being 50% more likely to develop depression than men. We see a lot of sexual problems that are associated with depression, as depression can affect all aspects of sexual function. These sexual problems are often compounded by low self-esteem and anxiety, as well as low energy levels.

Can antidepressants cause sexual problems?

The antidepressants that we use to manage depression can also have a negative effect on our sexual function. Of those using antidepressants, 60% will experience sexual problems. These sexual side effects can negatively affect the quality of life resulting in poor compliance. Not taking your medication will result in your depression getting worse and that results in a massive snowball effect.

Women on antidepressants might experience the following sexual problems:

  • Low libido
  • Poor sexual arousal
  • Difficulty achieving orgasm

Men on antidepressants might experience the following sexual problems:

  • Low libido
  • Erectile dysfunction
  • Delayed ejaculation
  • Failure to achieve orgasm

The mechanism by which antidepressants cause sexual problems are not completely understood. But it may be caused centrally or peripherally from changes in the function of neurotransmitters such as serotonin, acetylcholine, dopamine and noradrenaline.

“… depression is very common and itself can cause all forms of sexual dysfunctions but often the medication we use to treat depression can cause problems itself.”

The class of antidepressants that cause most of the sexual problems are the selective serotonin reuptake inhibitors (SSRIs). It is believed that serotonin can actually “shut down” all sexual functions resulting in low libido, poor arousal and erectile dysfunction, as well as difficulty reaching orgasm. Other antidepressants that also have an effect on serotonin (such as Venlor or Effexor) can also cause significant sexual side effects, with up to 80% of individuals on these antidepressants complaining of some type of a sexual problem.

How to manage antidepressant-induced sexual problems

It is very important to speak with your doctor if you think that your sexual problems are a result of your antidepressant. There are antidepressants that are less likely to cause sexual problems so you can change to a different class of antidepressants.

Don’t suffer in silence or affect your relationship or self esteem… if you notice a change in your sexual function talk to your doctor.

 Also read:

Sex as a new mom
Why sex may be the last thing on his mind